Iowa, 2007Flash Flood and Hail in Iowa, September 6, 2007
September 6, 2007 · NWS FSD · 2 events in 2 counties and zones
Thunderstorms produced heavy rain which caused flash flooding in the Sioux City area during the early evening of September 6th. The thunderstorms also produced golf ball size hail near LeMars.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain which caused flash flooding in the Sioux City area during the early evening of September 6th. The thunderstorms also produced golf ball size hail near LeMars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 6, 2:20 PM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Sep 6, 2:20 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT THU SEP 6 2007
.DISCUSSION...
CDFNT BASICALLY HUNG UP ATTM FM NR BKX TO JUST W OF YKN AND SHOULD
BE THE LOCUS OF THE FOCUS FOR SOME SFC BASED CONVECTION YET LATE
THIS AFTN AND EARLY EVE. POST FRONTAL MID LVL BAND OF TSTMS NOW MOVG
SLOWLY EWD THRU JAMES VALLEY WITH MORE SCT DVLPMT EXPCD TO THE WEST
WITH APPROACHING UPR LOW FM ERN WY. THIS UPR WAVE SHOULD KEEP THE
DVLPMT GOING FM I29 CORRIDOR AND EAST THRU MIDN OR SO. SVR STORMS
NOT AS LIKELY DUE TO LACK OF HEATING WITH LWR CLDS THIS AFTN...BUT
WITH ANY MORE DESTABILIZATION WITH BREAKS IN CLDS AND MID LVL
COOLING THERE COULD BE A FEW SVR YET ALG AND EAST OF I29. HEAVY
RAINS STILL QUITE PSBL MAINLY I29 CORRIDOR AND EAST THRU THE EVE.
DVLPG SFC TROF TAKES OFF TO EAST OF AREA AFT MIDN AS UPR LOW MOVES
EWD...BRINGING IN BRISK NWLY FLOW OF COOLER AND MORE STABLE
AIR...AND TAKING MOST OF THE PRECIP EAST OF CWA BY LATE TNGT...BUT
LWR CLDS SHOULD LINGER THRU EARLY MRNG.
DRY WITH A LOT OF SUNSHINE TOMORROW AND BREEZY UNDER COOL NW FLOW.
THE PASSAGE OF ANOTHER COLD FRONT ON SAT WILL BRING THE NEXT CHANCE
PRECIPITATION. HOWEVER...UPPER FORCING MAINLY CONFINDED TO THE MAIN
S/WV OVER ND...MAKING IT TOUGH TO GET CONVECTION TO DEVELOP. KEPT 20
TO 30 POPS AS FROPA STILL MAY BE ENOUGH TO POP A FEW STORMS. BETTER
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE LATE SUN THROUGH SUN
NIGHT AS A STRONGER DISTURBANCE MOVES ACROSS A MID LEVEL BNDRY.
NEARLY A CERTAINTY FOR PRECIPITATION WITH THIS DISTURBANCE...ONLY
UNCERTAINTY IS WHERE MID LEVEL BNDRY WILL SET UP. MODLES HAVE BEEN
TRENDING N WITH BNDRY POSITION. ALSO...WILL BE VERY COOL BEHIND THE
SFC FRONT ON SUN AND IF SHOWERS BREAK OUT IN THE AFTERNOON...
TEMPERATURES MAY BE STUCK IN THE 50S NEAR BKX AND HON.
MONDAY THROUGH FRIDAY...CONTINUED COOL. EARLY NEXT WEEK TROUGH OVER
THE CNTRL CONUS BEGINS TO MOVE EAST ALONG WITH A STRONG S/WV...
ENDING THE MAIN THREAT FOR PRECIPITATION IN THE ERN SWA DURING THE
MORNING...BUT WITH VERY COLD AIR ALOFT...COULD POSSIBLY
SEE A FEW CONVECTIVE AFTERNOON SHOWERS REDEVELOP. DROPPED
TEMPERATURES BELOW GUIDANCE THROUGH THE PERIOD...ESPECIALLY EARLY IN
THE WEEK. EXTENDED MODELS INCLUDING ENSEMBLES INDICATE 850 TEMPS IN
THE SINGLE DIGITS CELSIUS...WHICH SEEMS REASONABLE GIVEN SFC TEMPS
OVER A LARGE PORTION OF WRN CANADA IS CURRENTLY IN THE 40S AND
50...WITH 30S FARTHER NORTH. AIR WILL MODIFY AS IS COMES SOUTH AND
THE MODELS MAY BE A TAD TOO COOL...BUT EVEN FULLY MIXED...MAY NOT
GET
OUT OF THE 50S IN SOME PLACES. FOR NOW HAVE 60S FOR HIGHS ON
MONDAY...BUT WILL NEED TO TREND DOWN FURTHER IF FUTURE MODEL RUNS
CONTINUE COLD. S/WV RIDGE TRIES TO BUILD IN DURING THE MIDDLE OF THE
WEEK BUT TEMPERATURES WILL LIKELY REMAIN BELOW NORMAL...THEN ANOTHER
SHOT OF COLD AIR EXPECTED LATE IN THE WEEK.
&&
.AVIATION...
MVFR CIGS WILL BE THE RULE THRU TNGT WITH CONSIDERABLE LWR LVL
MOISTURE. BANDS OF TSTMS WILL MOVE EAST THRU THE CWA...ESP EAST OF
JAMES RIVER THRU MIDN WITH SOME IFR VSBYS AND CIGS AT TIMES.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
RYRHOLM/LIEBL
Hazardous weather outlook, Sep 6, 10:26 AM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1126 AM CDT THU SEP 06 2007
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1126 AM CDT THU SEP 06 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
A COLD FRONT WILL PUSH EAST ACROSS THE AREA THIS AFTERNOON AND
TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT
WEST OF INTERSTATE 29 BY MID AFTERNOON...THEN MOVE EAST OVER
SOUTHWEST MINNESOTA AND NORTHWEST IOWA THIS EVENING. THE
POTENTIAL EXISTS FOR A SEVERE WEATHER OUTBREAK DURING THE
AFTERNOON AND EVENING HOURS. THE MAIN THREAT WILL BE LARGE HAIL
TO THE SIZE OF HALF DOLLARS AND WINDS GUSTS TO 70 MPH. TORNADOES
WILL ALSO BE POSSIBLE ACROSS PORTIONS OF SOUTHEAST SOUTH DAKOTA
INTO NORTHWEST IOWA...SOUTHWEST MINNESOTA AND NORTHEAST
NEBRASKA...LATE THIS AFTERNOON AND EVENING.
FLOODING...
HEAVY RAINS OF 1 TO 3 INCHES WILL BE POSSIBLE WITH THE HEAVIER
THUNDERSTORMS THIS EVENING...FROM SOUTHEAST SOUTH DAKOTA TO
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND FAR NORTHEAST
NEBRASKA. SOME URBAN FLOODING AND PONDING OF WATER WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON SATURDAY. AT THE
PRESENT FORECAST TIME...THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM ALONG AND WEST OF
INTERSTATE 29...AND IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA
AFTER 6 PM.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
RSR
Flash Flood, Woodbury
- When
- September 6, 5:48 PM CST to 7:30 PM CST
- Where
- Woodbury County, Sioux City
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.500, -96.380
Heavy rainfall caused flash flooding of numerous roads, including up to four feet of water covering some main roads.
Hail, Plymouth
- When
- September 6, 6:27 PM CST
- Where
- Plymouth County, 2 mi N of Le Mars
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.809, -96.170
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, September 6 to 9, 20071 death · 1 event
- Flash Flood in Arizona, September 6, 20071 death · 1 event
- Hail and Damaging Winds in Nebraska, September 6, 2007$6.0 million · 2.75 in hail · 11 events
- Hail and Damaging Winds in Kansas, September 6, 2007$105,000 · 1.75 in hail · 6 events
- Flash Flood and Damaging Wind in Iowa, September 6 to 7, 2007$105,000 · 61 kt wind · 5 events
- Tornado and Hail in Nebraska, September 6, 2007$100,000 · EF0 · 3 events
- Hail and Damaging Winds in Texas, September 6, 2007$35,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, September 6, 20071.75 in hail · 30 events
- Hail and Damaging Winds in Kansas, September 6, 2007$15,000 · 1.75 in hail · 19 events
- Damaging Winds in Texas, September 6, 2007$13,000 · 61 kt wind · 8 events
- Tornado and Flash Flooding in Missouri, September 6, 2007$2,000 · EF0 · 12 events
- Flash Flooding in Kansas, September 6 to 7, 20077 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59773, 59774.